The Centers for Disease Control and Prevention (CDC) and the US Food and Drug Administration (FDA) are investigating more than 150 cases of severe pulmonary disease in multiple states that have occurred among users of electronic cigarette (e-cigarette) products in fewer than 2 months, the CDC reported in an August 21 media statement.
A total of 153 possible cases of pulmonary illness associated with e-cigarette product use (vaping) — some severe enough to require intensive care and mechanical ventilation — have been reported in 16 states from June 28 to August 20. Thirty cases were reported in Wisconsin alone.
At first it looked like only adolescents and young adults were affected; however, adults as old as 53 years have reported symptoms.
The CDC is consulting with the departments of health in Wisconsin, Illinois, Minnesota, California, and Indiana. Additional states including New York and Utah are also investigating suspected cases and some states have issued their own health alerts to clinicians and healthcare providers.
In Wisconsin, 15 cases are confirmed among individuals aged 16 to 34 years and 15 cases are under investigation among individuals aged 16 to 53 years, according to a CDC Clinician Outreach and Communication Activity (COCA) Clinical Action Message dated August 2 and updated to include illnesses reported through August 14.
Together, the state Department of Health Services, Wisconsin State Lab of Hygiene, and the FDA are testing patient specimens and vaping products to identify what could be causing these illnesses.
Illinois has also seen a large number of cases, with 24 possible cases: 10 are confirmed, 12 are still being investigated, and two have been excluded, the CDC explains in the clinical action message.
Progressively Worsening Respiratory Symptoms
Patients sought medical care for respiratory symptoms including cough, shortness of breath, and fatigue that progressively increased over days or weeks before hospital admission. Some patients reported "fever, chest pain, weight loss, nausea, and diarrhea," the CDC notes in the clinical action message.
Chest radiographs revealed bilateral opacities, and CT imaging of the chest showed "diffuse ground-glass opacities, often with subpleural sparing." Almost all patients had negative evaluations for infectious etiologies.
Some patients became sick enough to need mechanical ventilation but later improved with corticosteroid administration. All patients said they had "vaped" during the weeks and months before hospitalization. Many also said they had recently used tetrahydrocannabinol (THC)-containing products, although there was no specific product in common among all cases, nor was any product "conclusively linked to this clinical syndrome," the CDC explained.
Although the cause of the illness is currently unknown, "active, state-specific epidemiological investigations are ongoing to better characterize the demographic, clinical, and laboratory features of cases," according to the clinical action message.
"There is no conclusive evidence that an infectious disease is causing the illnesses. While some cases in each of the states are similar and appear to be linked to e-cigarette product use, more information is needed to determine what is causing the illnesses," the CDC said in the media statement.
The CDC urges clinicians to ask patients with respiratory or pulmonary illness about use of e-cigarette products for vaping and legal and illicit drugs.
Clinicians should investigate all possible causes for respiratory illness in patients who vape — including common and uncommon infections — and should report cases of significant respiratory illness of uncertain origin in patients who vape to the FDA, their state and/or local health department.
The FDA is also looking into a possible connection between e-cigarettes and neurologic symptoms including seizures, according to a report earlier this month in Medscape Medical News.
Additional information on e-cigarette products is available on the CDC website.
Medscape Medical News © 2019
Cite this: CDC Investigating Surge of Vaping-Linked Respiratory Illness - Medscape - Aug 21, 2019.